EconPapers    
Economics at your fingertips  
 

A Behavioral Characterization of Plausible Priors

Marciano Siniscalchi

No 1365, Discussion Papers from Northwestern University, Center for Mathematical Studies in Economics and Management Science

Abstract: Recent theories of choice under uncertainty represent ambiguity via multiple priors, informally interpreted as alternative probabilistic models of the uncertainty that the decision-maker considers equally plausible. This paper provides a robust behavioral foundation for this interpretation. A prior P is deemed “plausible” if (i) preferences over a subset C of acts are consistent with subjective expected utility (SEU), and (ii) jointly with an appropriate utility function, P provides the unique SEU representation of preferences over C. Under appropriate axioms, plausible priors can be elicited from preferences; moreover, if these axioms hold, (i) preferences are probabilistically sophisticated if and only if they are SEU, and (ii) under suitable consequentialism and dynamic consistency axioms, “plausible posteriors” can be derived from plausible priors via Bayes’ rule. Several well-known decision models are consistent with the axioms proposed here.

Date: 2003-03
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
http://faculty.wcas.northwestern.edu/~msi661/PriorsMT.pdf main text (application/pdf)

Related works:
Journal Article: A behavioral characterization of plausible priors (2006) Downloads
Working Paper: A Behavioral Characterization of Plausible Priors (2003) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:nwu:cmsems:1365

Ordering information: This working paper can be ordered from

Access Statistics for this paper

More papers in Discussion Papers from Northwestern University, Center for Mathematical Studies in Economics and Management Science Center for Mathematical Studies in Economics and Management Science, Northwestern University, 580 Jacobs Center, 2001 Sheridan Road, Evanston, IL 60208-2014. Contact information at EDIRC.
Bibliographic data for series maintained by Fran Walker ( this e-mail address is bad, please contact ).

 
Page updated 2023-01-29
Handle: RePEc:nwu:cmsems:1365